Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 28, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 14, 2023, 1:55 AM CDT for Crawford County, Grant County, Wisconsin. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2023, 1:55 AM CDT (06:55 UTC)
- Expired
- Jul 14, 2023, 2:25 AM CDT
- In force
- 30 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Crawford County, WI, Grant County, WI
The radar
The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 2:10 AM CDT | HAIL 0.7 | 3 Ne Mount Hope, WI | . |
| Jul 14, 2:10 AM CDT | HAIL 0.7 | 3 Ne Mount Hope, WI | |
| Jul 14, 2:10 AM CDT | HAIL 0.7 | 3 Ne Mount Hope, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 716 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1322 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted.
117
WUUS53 KARX 140655
SVRARX
WIC023-043-140800-
/O.NEW.KARX.SV.W.0028.230714T0655Z-230714T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
155 AM CDT Fri Jul 14 2023
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Central Grant County in southwestern Wisconsin...
South central Crawford County in southwestern Wisconsin...
* Until 300 AM CDT.
* At 153 AM CDT, a severe thunderstorm was located 8 miles east of
Prairie Du Chien, moving southeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Lancaster and Fennimore around 220 AM CDT.
Platteville around 240 AM CDT.
Other locations impacted by this severe thunderstorm include Preston,
Arthur, Werley, Mount Ida, Livingston, Union and Stitzer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4298 9108 4312 9104 4296 9043 4270 9042
4268 9044
TIME...MOT...LOC 0653Z 297DEG 34KT 4304 9096
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Zapotocny5 follow-up statements
688
WWUS53 KARX 140700
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
200 AM CDT Fri Jul 14 2023
WIC023-043-140800-
/O.CON.KARX.SV.W.0028.000000T0000Z-230714T0800Z/
Grant WI-Crawford WI-
200 AM CDT Fri Jul 14 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHERN GRANT AND SOUTH CENTRAL CRAWFORD COUNTIES...
At 159 AM CDT, a severe thunderstorm was located 8 miles north of
Bloomington, or 13 miles east of Prairie Du Chien, moving southeast
at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Lancaster and Fennimore around 220 AM CDT.
Platteville around 240 AM CDT.
Other locations impacted by this severe thunderstorm include Preston,
Arthur, Werley, Mount Ida, Livingston, Union and Stitzer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4295 9102 4310 9097 4296 9043 4270 9042
4268 9044
TIME...MOT...LOC 0659Z 297DEG 34KT 4301 9088
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Zapotocny145
WWUS53 KARX 140704
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
204 AM CDT Fri Jul 14 2023
WIC023-140713-
/O.CAN.KARX.SV.W.0028.000000T0000Z-230714T0800Z/
Crawford WI-
204 AM CDT Fri Jul 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CRAWFORD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4293 9098 4306 9093 4307 9089 4296 9043
4269 9043 4268 9044
TIME...MOT...LOC 0703Z 297DEG 34KT 4299 9083
$$
WIC043-140800-
/O.CON.KARX.SV.W.0028.000000T0000Z-230714T0800Z/
Grant WI-
204 AM CDT Fri Jul 14 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHEASTERN GRANT COUNTY...
At 203 AM CDT, a severe thunderstorm was located 8 miles northeast of
Bloomington, or 11 miles northwest of Lancaster, moving southeast at
40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Lancaster and Fennimore around 220 AM CDT.
Platteville around 240 AM CDT.
Other locations impacted by this severe thunderstorm include Preston,
Arthur, Werley, Mount Ida, Livingston, Union and Stitzer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4293 9098 4306 9093 4307 9089 4296 9043
4269 9043 4268 9044
TIME...MOT...LOC 0703Z 297DEG 34KT 4299 9083
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Zapotocny405
WWUS53 KARX 140714
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
214 AM CDT Fri Jul 14 2023
WIC043-140800-
/O.CON.KARX.SV.W.0028.000000T0000Z-230714T0800Z/
Grant WI-
214 AM CDT Fri Jul 14 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR EAST CENTRAL GRANT COUNTY...
At 212 AM CDT, a severe thunderstorm was located near Fennimore, or 7
miles north of Lancaster, moving southeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Union around 240 AM CDT.
Other locations impacted by this severe thunderstorm include Preston,
Arthur, Werley, Mount Ida, Livingston, Union and Stitzer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4290 9091 4301 9086 4306 9083 4296 9043
4269 9043 4268 9044
TIME...MOT...LOC 0712Z 297DEG 34KT 4295 9072
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Zapotocny843
WWUS53 KARX 140722
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
222 AM CDT Fri Jul 14 2023
WIC043-140800-
/O.CON.KARX.SV.W.0028.000000T0000Z-230714T0800Z/
Grant WI-
222 AM CDT Fri Jul 14 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR EAST CENTRAL GRANT COUNTY...
At 220 AM CDT, a severe thunderstorm was located near Lancaster,
moving southeast at 40 mph. Storm spotters reported dime sized hail
3 miles northeast of Mt. Hope at 210am.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Platteville around 235 AM CDT.
Other locations impacted by this severe thunderstorm include Preston,
Annaton, Arthur, Werley, Mount Ida, Livingston and Platteville
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4287 9084 4297 9080 4304 9076 4296 9043
4269 9043 4268 9044
TIME...MOT...LOC 0720Z 301DEG 36KT 4287 9062
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Zapotocny881
WWUS53 KARX 140725
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
225 AM CDT Fri Jul 14 2023
WIC043-140735-
/O.CAN.KARX.SV.W.0028.000000T0000Z-230714T0800Z/
Grant WI-
225 AM CDT Fri Jul 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRANT COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 4287 9084 4297 9080 4304 9076 4296 9043
4269 9043 4268 9044
TIME...MOT...LOC 0722Z 297DEG 34KT 4285 9056
$$
ZapotocnyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:00 AM CDT, 55 minutes earlier.
Area forecast discussion, Jul 14, 1:00 AM CDT, 55 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 100 AM CDT Fri Jul 14 2023 .DISCUSSION...(This evening through Thursday) Issued at 243 PM CDT Thu Jul 13 2023 Key Messages: - Strong to severe storms possible tonight and again Friday. If something does develop, winds will be the main threat. - The on and off shower and storm chances will continue through the weekend into early next week. The chances for organized severe weather looks low. - A brief break from the rain chances Tuesday before they return for the middle of next week. Tonight and Friday... Have been monitoring burbling storms and showers for much of the morning into the afternoon. High resolution Convective Allowing Models (CAMs) suggested a reduction for surface dewpoint temperatures from slightly drier air off the deck late this morning, but the opposite has been occurring. Instead, the dry low level air, evident in 12Z RAOBS, has remained well to the southwest in western Iowa while 850/925mb winds are more westerly within a minute, more moist low level jet. Surface dewpoint temperatures have decreased by a few degrees early this afternoon, into the mid 60s, but overall less dry air mixing to the surface than previously expected. Therefore, storms have been burbling off the aforementioned low level jet and an accompanying tight gradient of meager low level isentropic ascent, a weak surface convergence boundary in south- central Minnesota, and minute mid to upper level perturbations evident on GOES-East water vapor imagery. Of the convective allowing models, a blend of the ARW (13.00/12Z) and Fv3 (13.00/12Z) have been keeping the most accurate dewpoint temperatures and subsequently, the most accurate reflectivity today, and have therefore leaned into them fort the near term forecast. Storm mode has remained single cellular from a lack of shear (~20 kts Effective Bulk), subsequently crashing its cold pool on its updraft. The low level trough, convergence, and isentropic ascent expected to advect through western Wisconsin later this evening, temporarily abating storm chances. However, early this afternoon, stronger storms have popped up in north-central Iowa where the strongest gradient of shear, nearing 30kts, grazes our southwestern periphery in northeast Iowa. Will be something to keep and eye on, however, expected to graze our southwestern edges. Storm chances return locally tonight into the overnight as all the aforementioned forcing mechanisms (upper level perturbation, positively tilted low level trough, warm air advection, minute low level jet) join forces to push a surface low from central Minnesota through western Wisconsin. HREF probabilities depict initial area of storms in central to south-central Minnesota, advecting southeast; locally impacting southeast Minnesota and western Wisconsin near Instability appears sufficient for strong to severe storms, with high resolution models painting 500-2000 J/kg MUCAPE. High resolution soundings show elevated nature of storms with inverted V shape in lower levels, suggesting severe wind as a primary threat. While 0-6km shear (40kts) initially suggests supercells as the storm mode, given the elevated nature of storms with decreasing diurnal influences, realizing lowest 20kts of 0-1 km shear quite unlikely. Therefore, with increasing shear, congealing multicellular storms likely. Storm chances continue through Friday with similar set up as today. Low level moisture advection with passing waves of upper level perturbations. At this time, storms could be strong single cells with sufficient 0-3 km near 30 kts, decreasing above 30 kts. Again, wind will be the primary threat through the late morning into the afternoon. As previously mentioned, forcing will be scattered with lobes of meager warm air advection and mid level forcing. Friday night through Monday... The general upper air pattern is not expected to change much through the weekend. The upper level low near Hudsons Bay looks to sink south toward the Upper Great Lakes keeping the local area in the persistent northwest flow. This will keep the parade of weak short wave troughs going to produce on and off rain chances. This activity should be rather scattered in nature as the best surface boundary to help organized development looks to reside off to the east of the area from the eastern Great Lakes south through the Ohio River Valley. This should keep any chances for severe weather to a minimum with the ECMWF not showing much in the way of CAPE or shear to work with. Tuesday and Wednesday... Some upper level ridging will briefly build in over the Upper Midwest starting Tuesday to provide a break from the rain chances. This does not look to last long as another upper level low coming across southern Canada will quickly flatten the ridge and allow for the potential of more short wave troughs to work across the region Tuesday night and Wednesday. This will bring a return of the rain chances back to the area for the middle of next week. Temperatures look to be a bit warmer by the middle of next week with highs reaching the upper 80s for some, but probabilities of reaching 90 or higher look extremely low at this point. && .AVIATION...(For the 06Z TAFS through 06Z Friday evening) Issued at 100 AM CDT Fri Jul 14 2023 CIGS: variable sct-bkn layers expected through Friday, but trends support holding at VFR. WX/vsby: storms have shifted east of KRST and should clear KLSE by 08z. Some IFR/MVFR vsbys with the storms. Could see more scattered shra/ts later Fri afternoon/evening with the approach of another bit of upper level energy. Given the scattered nature of the convection (expected), opted to leave mention out of the TAF. Will adjust forecast as confidence and/or CAMS suggest TAF sites will be impacted. Likely start as VCTS. WINDS: mostly southwest/south in direction. Mostly at or below 10 kts tonight, with some uptick for Friday afternoon - potentially a few higher gusts as mixing kicks in. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...04/JAR AVIATION.....Rieck
Hazardous weather outlook, Jul 13, 1:17 PM CDT, 12 hours 38 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 117 PM CDT Thu Jul 13 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-141445- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 117 PM CDT Thu Jul 13 2023 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...central Wisconsin...north central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Some thunderstorms will be possible through tonight. There is the potential for a few strong to severe storms late this evening into the overnight across parts of southeast Minnesota. Damaging winds should be the main threat with this activity. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic chances for storms from Friday through early next week. The threat for severe weather remains uncertain at this time. .SPOTTER INFORMATION STATEMENT... Any wind or hail reports tonight would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Jul 13, 11:51 PM CDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1151 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM Hail 4 SSE Theilman 44.23N 92.17W
07/13/2023 E1.50 inch Wabasha MN Public
&&Local storm report, Jul 14, 12:07 AM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1207 AM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM Hail Stockton 44.03N 91.77W
07/13/2023 E0.75 inch Winona MN Trained Spotter
&&Local storm report, Jul 14, 12:12 AM CDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1212 AM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM Hail 4 NNE Plainview 44.22N 92.14W
07/13/2023 M1.00 inch Wabasha MN Public
Relayed by social media.
&&
CZLocal storm report, Jul 14, 12:39 AM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1239 AM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 AM Hail Stockton 44.03N 91.77W
07/14/2023 M1.50 inch Winona MN Law Enforcement
Relayed by Emergency Management.
&&
CZLocal storm report, Jul 14, 12:51 AM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1251 AM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 AM Hail Wilson 43.96N 91.68W
07/14/2023 M1.00 inch Winona MN Law Enforcement
Relayed by Emergency Management.
&&
CZSpecial weather statement, Jul 14, 1:36 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
136 AM CDT Fri Jul 14 2023
WIZ042-043-053-055-140700-
Juneau WI-Richland WI-Vernon WI-Monroe WI-
136 AM CDT Fri Jul 14 2023
...Strong thunderstorms will impact portions of southwestern Juneau,
northeastern Vernon, northeastern Richland and southeastern Monroe
Counties through 200 AM CDT...
At 136 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Elroy to 10 miles southeast of La Farge.
Movement was southeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Wonewoc around 140 AM CDT.
Other locations impacted by these storms include County Roads D And N
N, Bartons Corners, Loyd, Bunker Hill, Germantown, Glendale, Highway
80 And County C C, Woodstock, Bloom City and Benders Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4364 9031 4356 9031 4355 9019 4338 9019
4354 9064 4381 9041 4364 8981
TIME...MOT...LOC 0636Z 294DEG 42KT 4373 9027 4348 9049
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CZThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:18 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 42 min |
| Jul 14, 12:15 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 58 min |
| Jul 14, 1:36 AM CDT | Special Weather Statement | ARX | Sauk | 24 min |
| Jul 14, 5:11 AM CDT | Special Weather Statement | ARX | Lafayette | 19 min |
| Jul 14, 5:47 PM CDT | Special Weather Statement | ARX | Clark | 43 min |
| Jul 14, 5:56 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 49 min |
| Jul 14, 6:29 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 48 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.